Hail, Washburn
- When
- June 15, 3:24 PM CST
- Where
- Washburn County, 8 mi W of Trego
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.900, -91.986
Pea to nickel size hail fell. Full trees were swaying in the wind.
Thunderstorms with hail and sporadic gusty winds moved across northern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms with hail and sporadic gusty winds moved across northern Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 15, 2:08 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 308 PM CDT SAT JUN 15 2013 .SHORT TERM...TONIGHT AND SUNDAY... IN THE IMMEDIATE SHORT TERM..THE PRIMARY FOCUS IS ON ADDITIONAL TSTORM DEVELOPMENT ALONG THE INSTABILITY AXIS ACROSS THE MN ARROWHEAD..AND ACROSS AREAS BETWEEN PINE CITY AND HAYWARD/SPOONER/PARK FALLS AS NORTHERN PERIPHERY OF SLOWLY DISORGANIZING MCS BRUSHES BY NW WISCONSIN OVER THE NEXT FEW HOURS. DEEP LAYER SHEAR IS SUFFICIENT FOR SVR ACROSS THE ARROWHEAD..BUT CHANCES OF ORGANIZED TSTORMS TO SUSTAIN IN THIS AREA APPEARS LOW. MAIN ISSUES WITH STORMS MOVING INTO NW WISCONSIN APPEAR TO BE LOCALLY HEAVY RAINFALL THROUGH AROUND 7-8 PM. ALTHOUGH ITS NOT OUT OF THE QUESTION WE COULD GET A FEW NICKEL/QUARTER HAIL REPORTS BASED ON LATEST RADAR TRENDS OF 50 DBZ CORES UP TO AROUND 28 KFT. AS S/W IMPULSES CONTINUE TO ROTATE EASTWARD AROUND THE SOUTHERN PERIPHERY OF THE UPPER LOW IN CANADA..ADDITIONAL SHOWERS AND STORMS ARE POSSIBLE TONIGHT AND SUNDAY WITH STEEP LOW LEVEL LAPSE RATES AND COLD TEMPS ALOFT. THE GREATEST CHANCES SHOULD BE MAINLY DIRUNALLY DRIVEN..BUT STRONGER 850-700 FLOW AND COLD TEMPS ALOFT WITH DEEP MIXING ON SUNDAY AFTERNOON COULD LEAD TO A FEW WIND/HAIL REPORTS WITH THE STRONGER STORMS. DID NOT MAKE TOO MANY MAJOR CHANGES TO ANYTHING OTHER THAN POPS/SKY COVER FROM THE PREVIOUS FORECAST FOR TONIGHT AND SUNDAY AS TEMPS/RH/WINDS LOOK GENERALLY ON TRACK. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY... A SHORTWAVE THAT WILL MOVE ACROSS CENTRAL MINNESOTA SUNDAY NIGHT AND MONDAY WILL KEEP A POSSIBILITY OF THUNDERSTORMS ACROSS THE REGION. A HIGH PRESSURE RIDGE WILL BUILD INTO THE FORECAST REGION WHICH WILL KEEP THE AREA RAIN-FREE TUESDAY. THE RIDGE WILL BECOME MORE FLAT MID-WEEK WHICH WILL ALLOW SHORT WAVES TO MOVE ACROSS THE TOP OF IT. THIS WILL CAUSE THE POSSIBILITY FOR TSTORMS ACROSS THE REGION ESPECIALLY THE NORTHERN PORTIONS OF MN. THE POPS WILL BE LOW THROUGH THE END OF THE WEEK FOR PRECIP CHANCES. TEMPS WILL BE IN THE 70S DURING THE WEEK WITH LOW 80S POSSIBLE IN THE SOUTHERN AREAS AT THE END OF THE WEEK. && .AVIATION...18Z TAF ISSUANCE... MAINLY VFR CONDITONS AT TAF SITES EXPECT FOR LIFR CIGS AT HYR. THIS WILL IMPROVE TO VFR BY LATE AFTERNOON AS CLEARING WILL MOVE INTO THE AREA. THERE IS AN AREA OF SHOWERS MOVING THROUGH NE MN ATTM WITH MVFR CIGS WITH RAIN. THERE WILL BE A POSSIBILITY OF SHOWERS THIS EVENING WITH CLEAR TOWARD MIDNIGHT. VFR CONDITIONS WILL CONTINUE INTO SUNDAY MORNING. && .POINT TEMPS/POPS... DLH 54 75 53 68 / 20 20 50 40 INL 51 71 49 71 / 20 50 40 20 BRD 56 78 57 72 / 10 20 30 30 HYR 54 78 55 72 / 30 10 40 40 ASX 53 76 52 67 / 20 20 50 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MILLER LONG TERM....STEWART AVIATION...STEWART
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 235 PM CDT SAT JUN 15 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-161130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 235 PM CDT SAT JUN 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT THE MINNESOTA ARROWHEAD...AS WELL AS PARTS OF EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN THROUGH THIS EVENING. A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL AND GUSTY WINDS...AS WELL AS VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THE GREATEST RISK OF ANY STORMS REACHING SEVERE LEVELS...ALTHOUGH STILL A MINIMAL RISK...IS ACROSS THE MINNESOTA ARROWHEAD THROUGH AROUND 8 PM. ISOLATED THUNDERSTORMS MAY PERSIST ACROSS NORTHERN MINNESOTA OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ONCE AGAIN SUNDAY THROUGH MONDAY ACROSS THE NORTHLAND. IN GENERAL STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...A FEW STRONG STORMS PRODUCING HAIL AND GUSTY WINDS ARE EXPECTED ONCE AGAIN SUNDAY AND SUNDAY EVENING ACROSS NORTHERN MINNESOTA...AND ON MONDAY AFTERNOON ACROSS CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY THIS EVENING OR TONIGHT. LSZ121-140>148-161130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 235 PM CDT SAT JUN 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR THROUGH THIS EVENING...CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS...LOCALLY HIGHER WAVE HEIGHTS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR SUNDAY INTO MONDAY...AND AGAIN WEDNESDAY THROUGH FRIDAY. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT SAT JUN 15 2013
WIZ006>008-152045-
BURNETT-SAWYER-WASHBURN-
325 PM CDT SAT JUN 15 2013
...STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL MOVING INTO
NORTHWEST WISCONSIN...
AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLAM LAKE TO SHELL
LAKE TO ANGUS...MOVING NORTHEAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS...
RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE IN THE SPOONER AND
BIRCHWOOD AREAS THROUGH 430 PM CDT.
LOCATIONS IMPACTED INCLUDE...
BIG SAND LAKE... SPOONER... HERTEL...
LITTLE SISSABAGAMA LAKE... SPOONER LAKE...
EDGEWATER... BIRCH ISLAND LAKE... MCKENZIE LAKE...
TREGO... STONE LAKE... SPRINGBROOK...
RESERVE... NORTHWOODS BEACH... LAMPSON...
EARL...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4572 9218 4572 9247 4568 9253 4569 9255
4604 9206 4608 9136 4591 9090 4563 9130
4563 9215
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
350 PM CDT SAT JUN 15 2013
WIZ006>008-152115-
BURNETT-SAWYER-WASHBURN-
350 PM CDT SAT JUN 15 2013
...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL PERSIST ACROSS
PARTS OF NORTHWEST WISCONSIN...
AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HERTEL TO 5 MILES
NORTH OF SARONA TO EDGEWATER...MOVING NORTHEAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
EXTREMELY HEAVY RAINFALL...
AREAS ALONG AND SOUTH OF HIGHWAY 70 MAY RECEIVE 1 TO 2 INCHES OF
RAIN IN LESS THAN AN HOUR...POSSIBLY RESULTING IN SOME MINOR
FLOODING.
LOCATIONS IMPACTED INCLUDE...
EDGEWATER... LITTLE SISSABAGAMA LAKE...
SPOONER... SPOONER LAKE... BIRCH ISLAND LAKE...
EXELAND... MCKENZIE LAKE... TREGO...
STONE LAKE... SPRINGBROOK... RESERVE...
RADISSON... NORTHWOODS BEACH... LAMPSON...
EARL...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4572 9218 4572 9245 4573 9246 4603 9209
4604 9146 4591 9098 4563 9122 4563 9215
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
414 PM CDT SAT JUN 15 2013
WIZ006>008-152145-
BURNETT-SAWYER-WASHBURN-
414 PM CDT SAT JUN 15 2013
...STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL PERSIST ALONG THE
HIGHWAY 70 CORRIDOR IN NORTHWEST WISCONSIN...
AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM HERTEL TO LITTLE SISSABAGAMA
LAKE TO 15 MILES SOUTH OF WINTER...MOVING NORTHEAST AT 20 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
EXTREMELY HEAVY RAINFALL...
AREAS ALONG AND SOUTH OF HIGHWAY 70 MAY RECEIVE 1 TO 2 INCHES OF
RAINFALL IN LESS THAN AN HOUR...POSSIBLY RESULTING IN LOCAL FLOODING
OF LOW LYING AND POORLY DRAINED AREAS.
LOCATIONS IMPACTED INCLUDE...
SPOONER LAKE... STONE LAKE... RESERVE...
COUDERAY... OJIBWA... MCKENZIE LAKE...
TREGO... WINTER... NORTHWOODS BEACH...
EARL... CHIPPEWA LAKE... BLAISDELL LAKE...
STANBERRY... SPRINGBROOK... NEW POST...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4572 9218 4573 9234 4611 9193 4612 9121
4587 9068 4563 9071 4563 9215
MILLERThe Duluth radar (KDLH), 106 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
1 hail. Local standard time, as filed.
Pea to nickel size hail fell. Full trees were swaying in the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464556.